New Mexico, 2018Drought in New Mexico, September 1 to 30, 2018
September 1 to 30, 2018 · NWS EPZ · 2 events in 2 counties and zones
Slightly below average rainfall again in September brought little change to the drought conditions for northwest Grant County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slightly below average rainfall again in September brought little change to the drought conditions for northwest Grant County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 31, 2:41 PM MST, 9 hours 19 minutes earlier.
Area forecast discussion, Aug 31, 2:41 PM MST, 9 hours 19 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
341 PM MDT Fri Aug 31 2018
.SYNOPSIS...
Changes are coming. More moisture, lower temperatures and better
chances for rain. On Saturday our rain chances will be on the
increase as moisture moves into the area from the south. We will
see even better rain chances for Sunday through Tuesday. A few
storms may produce very heavy rainfall. Temperatures for the
start of the week will be a few degrees below average. Our below
average temperatures and rain chances will continue through the
end of the coming week.
&&
.DISCUSSION...
Well, the changes are happening, but slowly and it doesn't look
like the changes will be as threatening as they looked a few days
ago. Currently the southern portion of the U.S. is dominated by
three areas of upper level high pressure. One upper ridge is off
the west coast of southern California, the second one is located
over the ArkLaTex region and the third one is located off the east
coast of the U.S. On the east side of these ridges the circulation
is drawing up either Gulf moisture or monsoon moisture. For us, we
have started to see our precipitable water values increasing and
so we have been seeing our thunderstorm coverage slowly increasing.
It is still not great, but moisture will continue to increase
tonight and on Saturday.
By late on Saturday and into Sunday an upper level trough will
drop out of the Great Basin and kind of push the two western upper
level ridges further apart. This trough will also increase our
moisture from the south and help increase our instability. So we
will see some good rain chances for Saturday night into Sunday.
The moisture influx, which is a nice change, doesn't look as
strong as it did a few days ago. Instead of PW values of 1.4 to
1.6 the models are now saying, more like 1.2 to 1.4. We really
like to see things a little above 1.4 to start to see a wide
spread threat of flash flooding.
As the moisture increase our temperatures will decrease. On
Saturday we will see our high temperatures just a few degrees
above average and as even more moisture arrives on Sunday we will
see our high temperatures running at or maybe even a little below
average.
For Labor Day and Tuesday the upper level trough will push our
moisture a little to the east, so the best rain chances for those
days will be east of the Rio Grande. For the rest of next week we
will see the trough lingering just to our west and an upper level
ridge to our southwest and another one to our east. Again, best
rain chances for Wednesday and beyond will be east of the Rio
Grande. Just a heads up, the extended models are indicating that
the upper level ridge to our southwest will rebuild back across
New Mexico for next weekend, which would lead to drier and warmer
weather.
&&
.AVIATION...Valid 01/00Z-02/00Z...
Mostly VFR conditions, P6SM FEW-SCT080-100 SCT-BKN200-250 through
period. Except near isolated storms, where 3SM and BKN040-060 is
possible, but mainly over area mountains through 03Z, and again
after 18Z. Winds will be mainly from the south to southeast between
5 to 10 kts east of the Rio Grande and from the west to southwest to
the west of the river.
&&
.FIRE WEATHER...
Another day of hot temperatures and mountain thunderstorms before an
upper trough approaches the region. Moisture from the tropics will
start moving across the forecast area increasing the minimum
relative humidity values by Sunday. Min RH will range early on from
the 20s and 30s in the lowlands and mountains and then into the 30s
and 40s, respectively. Thunderstorm activity will increase in most
areas, with many storms capable of producing periods of heavy rain
and localized flash flooding. Towards mid-week the activity should
start diminishing as an upper high develops, and more dry air moves
in. The convective activity will retreat back into the mountain
areas. Ventilation rates for this period will be generally good with
some portions in the poor category.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 74 95 71 89 / 10 20 30 20
Sierra Blanca 69 92 67 85 / 10 20 30 20
Las Cruces 69 93 65 87 / 10 20 40 20
Alamogordo 69 92 65 86 / 20 30 40 50
Cloudcroft 49 70 51 65 / 40 30 50 50
Truth or Consequences 69 91 64 85 / 20 30 40 30
Silver City 63 86 59 80 / 20 30 30 30
Deming 68 94 65 86 / 10 20 30 20
Lordsburg 67 92 64 85 / 10 20 30 30
West El Paso Metro 74 94 70 87 / 10 20 30 20
Dell City 70 95 68 89 / 10 20 40 50
Fort Hancock 72 96 70 89 / 10 20 30 20
Loma Linda 70 90 65 84 / 10 20 30 20
Fabens 72 95 69 88 / 10 20 30 20
Santa Teresa 71 94 68 87 / 10 20 30 20
White Sands HQ 70 94 67 87 / 20 20 40 20
Jornada Range 68 93 64 88 / 20 20 40 20
Hatch 68 94 64 89 / 10 20 40 20
Columbus 70 95 67 87 / 10 20 30 20
Orogrande 71 93 68 87 / 20 20 30 30
Mayhill 56 80 56 72 / 40 40 60 40
Mescalero 57 79 57 74 / 30 30 40 40
Timberon 56 79 56 74 / 40 30 50 40
Winston 60 83 56 77 / 20 40 40 50
Hillsboro 65 89 61 82 / 20 30 40 50
Spaceport 68 92 62 86 / 20 30 40 30
Lake Roberts 57 84 54 78 / 20 30 40 40
Hurley 64 88 59 81 / 20 30 30 40
Cliff 56 91 57 84 / 10 30 30 30
Mule Creek 58 88 58 81 / 10 30 30 30
Faywood 65 88 61 81 / 10 30 40 40
Animas 67 92 65 84 / 10 30 30 30
Hachita 67 92 64 85 / 10 20 30 30
Antelope Wells 65 90 62 82 / 20 30 30 40
Cloverdale 64 85 60 79 / 20 30 30 30
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Brice
Hazardous weather outlook, Aug 31, 10:49 AM MST, 13 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1149 AM MDT Fri Aug 31 2018
NMZ401>417-TXZ418>424-011800-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1149 AM MDT Fri Aug 31 2018
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight
We will see isolated thunderstorms and very warm temperatures
again today. Rainfall will be very spotty, with most areas not
getting any rain. But a few spots might get up to 1 inch of rain.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Starting on Saturday more moisture will be moving into the area so
we will see increase chances for rain and our afternoon high
temperatures will be going lower. For Sunday, Monday and Tuesday,
all locations will see a chance for rain. Rainfall could be heavy
at times with widespread 1 to 2 inches of rain possible. Isolated
flash flooding may be possible especially Monday into the Tuesday.
The rest of next week will continue with scattered afternoon and
evening thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Drought, Upper Gila River Valley
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Upper Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
Severe(D2) drought conditions continued across the northern half of the county. The Gila Hot Springs Cooperative Observer reported 1.78 inches of rainfall which was 0.14 inches below normal.
Drought, Southern Gila Highlands/Black Range
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Southern Gila Highlands/Black Range forecast zone
- Reported by
- Drought Monitor
The northwest portion of the zone remained in Severe(D2) drought through the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 1 to 6, 20188 deaths · 8 events
- Lightning Strike in Florida, September 1, 20181 death · 1 event
- Rip Current in Alabama, September 1, 20181 death · 1 event
- Flash Flooding and Flooding in Iowa, September 1 to 3, 2018$1.6 million · 23 events
- Flash Flooding and Flooding in Iowa, September 1 to 2, 2018$702,000 · 2 in hail · 38 events
- Wildfire in Colorado, September 1 to 30, 2018$3.5 million · 1 event
- Hail and Damaging Winds in Kansas, September 1 to 2, 2018$1.8 million · 2.5 in hail · 8 events
- Tornadoes and Damaging Wind in Michigan, September 1, 2018$605,000 · EF0 · 5 events
- Flooding in Wisconsin, September 1 to 30, 2018$154,000 · 17 events
- Flash Flooding and Flood in Nebraska, September 1 to 3, 2018$140,000 · 60 kt wind · 17 events
- Flash Flooding and Hail in Iowa, September 1, 2018$30,000 · 1 in hail · 36 events
- Flash Flooding and Damaging Winds in Virginia, September 1 to 2, 2018$41,000 · 70 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786113, 786114.